Discussions that mention vicodin

Addiction & Recovery board


Hi,

After reading many helpful threads on this site I decided to finally join and admit to someone, other than myself, that I need help. I'm serious about coming clean and don't want to start taking more than the 3 Vicodin a day that I already do. I don't like it!

Here is my story, I'll try to make it brief:

Five years ago I had minor surgery in which the dr. prescribed Vicodin 5/500 (generic) afterward for pain. I easily became hooked and have been taking 1-3 everyday since then. I continue to get scrips from my dr. for back pain and headaches. It sounds legit to him but I'm really not in that much pain.

Like many others, I get a burst of energy when I take 1 and they help me sleep at night. I space them out apprx. 5-6 hrs. each day. I do drink some alcohol 1-2 drinks 3 or 4 times a week. Usually hours after a pill. Rarely do I take a pill while I'm drinking. But yes, I've done it.

Some reasons why I'm here:

#1 I NEED to tell someone! I'm going crazy feeling like I'm a failure that I have to depend on these darn pills every day. I need help and support to try to get off them. Mostly, I'm scared to death of withdrawals. My fiance knows I take them but not every day. When he threatened, in jest, to take the bottle away, I silently panicked! How stupid is that?!!

#2 I want to know what I've done to my body since taking them for 5 years on a daily basis. I'm really concerned about that. (talk about an oxymoron...take drugs but worried about health) What have I done to my liver and kidneys? It scares me terribly but at the same time I can't stop. It's a vicious cycle but they're controlling my life. I'm constantly looking at the clock to see if it's been long enough to take another one. (I've never taken more than 3 in one day.)

#3 I've read the detox thread and plan on going by it. I need to set a date to slowly taper off. Is this the best way? I've tried countless times to cut back to 1/day. Then I can't sleep so I go back to 2 or 3.

I know there are others who take many more than I do. I sympathize in their addiction and struggle to stop. But am I looking at the same type of withdrawals? What can I expect?

I would really, really appreciate any advice. I think I've finally hit bottom and that's why I'm here. I've already cut off years of my life by smoking. I don't want to die from a little white pill.

Also, would it be wise to quit smoking at the same time as trying to stop the pills? I 'really' want to stop both!

Sincerely,

A :confused:
Sweetie here you can go on an on its ok. I too was a vicodin addict. 3 a day is better than the 20 - 30 a day I was taking. I too was terrified of the W/d taking so much you do such damage. Don't quit smoking at the same time. Do things 1 day at a time. Don't get ahead of yourself setting goals is wonderful and helpful. But the worlds record for sobriety is just 24 hours thats all we have is today. But you are taking the best step of your life you are taking control of this monster before it gets worse. Good for you I don't want you to be like me taking so many I literally planning my day taking pills.

You goals made me smile, what wonderful goals. Keep them close you can do this. You will get so much support here this board was my lifeline when I couldn't get to a meeting. I would like to recommend maybe hitting some 12 step meetings, to help you understand the reason you became addicted. you don't have to do it, its just a suggestion. I am just letting you know what has helped me. Take care and keep posting we will share your struggle and we will share your joy, trust me there will be lots of joy.

Lori
Hello Ashamed

Nice to meet you. I am sorry to meet you at such a time of turmoil and angst, but so glad you are taking the initial steps to get out from under the Vicodin's hold on you. It can be done! The symptoms of withdrawal can be tough at times, but you know what? They pale in comparison to what we go through in the feelings of guilt and turmoil when we try to hide a tormenting addiction. I can write that with confidence because I have lived through both the secret, agonizing , fearful hiding and finally through the open and honest withdrawal. Today I am a happy woman, enjoying my grandbaby to the fullest, and participating in life again without all the fear and withdrawal from family and friends. I have found 'me' again and I have found that I really like myself pretty much again. Smiles. Without the drugs, all the best parts of me have been able to surface again.

I tapered first off the opiate Oxycodone and then from the benzo Xanax. Opiates can be tapered from more quickly, but truthfully, I believe all tapers must be done slowly for the best success in staying off of them for good. My own taper from Oxycodone took from October through January. My doctor worked out a plan with me. The first cut was from 12 tabs to 8 a day. He also cut my Xanax at the sme time and it was disastrous! Too big in cuts and not wise at all to taper from two different classes of drugs at the same time! ( which is why I would not advocate stopping smoking at the same time as working off Vicodin). I went into full withdrawal and it was pretty horrible. We reworked the plan and while I stayed at those cut doses, the taper continued more slowly and only the Oxycodone continued to be cut.

I cut by 1/2 a tab at one time from only one of my three doses day. Slowly I moved the first morning dose stretching it out closer and closer to noon in small time increments each day... ( 15 minutes to 20 minutes). "Once a cut is made, never go back up...." was a cardinal rule for me. Some cuts were easier than others.

I would make a cut every 7 -10 days or so. When I felt I had leveled out enough, the next cut was made. As the end of the taper neared, the cuts got smaller and smaller.... 1/4 tabs instead of halves. At the very end, I measured in crumbs. I would smash the tabs, eyeball a portion that was smaller than the previous, divide the crumbs with the edge of a piece of paper and then wet my finger to take the dose of crumbes appropriate for the dose. I probably was taking a 1/8 or less of a tab when I finally walked off for good.

I did have withdrawal symptoms throughout the taper, although the intensity of them lessened as I learned how to work through them. Anxiety was about the worse for me. I sobbed through it in the initial stages. Then I began to work with it with breathing techniques, a lot of physical activity, and mostly by understanding that the anxiety was a symptom of my brain healing from the need for the drug. The brain will go through a restoration process as it eases away from lettting the drugs we ingest work for it into working on its own and producing what we need again.

I think Magpie has offered some wonderful advice for tapering. I really like the intention statement everyday. I used a mantra my doctor gave me... "I am getting stronger and better everyday." It helped me through a lot of rough spots for sure.

Like you, Ashamed, I read and read posts here going back months and months and pages and pages. I did not find the site until I was already well into my own withdrawal. Had I found it earlier, I would have been better prepared and knowledgable about what withdrawal encompassed and how to deal with it. Learn all you can, ask every question that comes into your mind.... the help and advice and support I got here was amazing and many helped me walk through my withdrawals. They helped me walk to my restoration. That is what withdrawal really is... the path to restoration.

Wishing you only the best as you find your own restoration to the woman you really are

reach